Wyoming, 2021

Hail and Damaging Wind in Wyoming, August 17 to 18, 2021

August 17 to 18, 2021 · NWS RIW · 3 events in 3 counties and zones

A cold front moved across Wyoming and generated strong thunderstorms on its trek east. A thunderstorm produced a 59 mph wind gust at Kemmerer Municipal Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across Wyoming and generated strong thunderstorms on its trek east. A thunderstorm produced a 59 mph wind gust at Kemmerer Municipal Airport. Farther north, penny-sized hail was reported at Jackson. In the Bighorn Basin, a 63 mph wind gust was reported at North Big Horn County Airport near Cowley following passage of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 3:45 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 3:45 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
445 PM MDT Tue Aug 17 2021

.SHORT TERM...This afternoon through Wednesday night

Clouds and virga showers are moving over portions of the forecast
area this morning. One batch traversed northern portions earlier
this morning around sunrise and is exiting over the Bighorns
toward Sheridan County. The other batch is from a wide area of
showers from southeast ID and northern UT moving into far western
portions. The latter activity is being produced by a weak
shortwave. Another lead shortwave will approach western portions
this afternoon. Both shortwaves will help initiate the isolated to
widely scattered convection this afternoon over western and
northern portions. Little to no precipitation is expected with
these showers and storms. Have decided to leave western portions
out of the Red Flag Warning, due to the isolated/widely scattered
nature of these storms. Southwest winds will continue to increase
by midday through the afternoon. Gusts of 25 to 35 mph will be
widespread, with far northern portions staying relatively light.
Today will be the hottest day through the next seven days, with
near record highs again possible this afternoon. The Red Flag
Warnings will remain in effect through 9 PM for central and
southern portions, including Johnson County, as a result of these
conditions.

The mid/upper level closed low that has been discussed over the last
several shifts will continue its slow progression toward the Cowboy
State today. It is currently over WA this morning and steadily makes
its way over eastern WA/OR through the overnight hours tonight. As
it does so, additional embedded shortwaves will move over the
forecast area tonight. This will bring additional showers over
central and western portions. Precipitation amounts will remain
light, less than 0.10". The cold front will enter northern portions
around midnight, with northwest winds increasing to 20 to 25 mph
with gusts up to 45 mph. Pressure rises of 5-7mb will also occur
behind the front, supporting this increased wind.

Rain showers over central portion and the west will continue to
increase Wednesday morning into the afternoon, as the closed low
moves over ID and the cold front makes its way toward the Divide.
Rain showers will become widespread across the west in the morning,
spreading eastward over central portions by the afternoon. Chances
are good for a wetting rain in these areas, with precipitation
amounts generally ranging between 0.15 to 0.40". The higher amounts
look to occur over the western mountains. Highs Wednesday will be 15
to 25 degrees cooler across the forecast area, as a result of the
cold front and the increased clouds. Areas like Cody and Powell will
be 30 degrees cooler! There is a marginal risk for severe weather
Wednesday as well, especially across the south. This area will
remain in the warm sector of the storm. Additionally, CAPE values
around 1000 J/kg and a LI between -2 and -4 will be in place.
Landspouts will be a possibility in the Wind River Basin. The
cold front is expected to have reached the Divide by midday. This
will result in north-northeast winds at the surface. 700mb winds
from the southwest, backing to the south through the afternoon
will create strong directional shear in this area. Smoke is also
expected to thin out from south to north through the day, except
over the far west.

Rain will be widespread across the forecast area Wednesday night.
The heaviest rain is expected during this time, with 0.25 to 0.60"
expected. The higher amounts will occur over the Wind River Basin
and southern portions of the Bighorn Basin, while the lighter
amounts occur over the far west.

.LONG TERM...Thursday through Tuesday
Issued at 200 PM MDT Tue Aug 17 2021

Thursday morning will see the strong upper-level low centered over
the UT/ID/NV triple point, with good southerly mid- and upper-level
flow directed into the forecast area. Widespread precipitation
should be ongoing with a weak shortwave trough moving from northern
UT into western WY.  This will likely bring moderate precipitation
to western WY, with isolated showers elsewhere.  As the low center
moves eastward to southwest WY, the mid-layers should destabilize
for scattered showers and thunderstorms, with some areas of moderate
to heavy precipitation.  Also, the highest elevations could see snow
as 700mb temps drop to around +2C.  Models are a bit uncertain on
the path of the low center from this point onward, with the NAM
being the slower option and the GFS wanting to eject the low into SD
rather quickly.  ECMWF seems to agree with the GFS right now, so
wouldn't be surprised if precipitation seems to cut off sooner than
expected from the SW toward the NE.  Regardless, parts of central
and northern WY are likely to receive a good amount of water with
this system by late Friday.  Thursday afternoon could also see some
stronger storms across Johnson and Natrona Counties as the low
center provides good instability during the afternoon hours.  A weak
shortwave ridge graces the forecast area late Friday into Saturday,
though the flow quickly becomes SW with high clouds moving in as
another trough in the Pacific Northwest progresses in the flow.
Scattered to widespread showers and thunderstorms can be expected
again as from Saturday afternoon through Sunday morning, with higher
precipitation across northern WY.  Temperatures Thursday through
Saturday will be below normal with this active pattern.

Model guidance is then showing warming zonal flow returning to the
area Sunday afternoon through Tuesday.  Temps will increase to near
normal and winds will be breezy to windy during the afternoons and
evenings under mostly dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 430 PM MDT Tue Aug 17 2021

Showers and thunderstorms will increase in coverage over the region
after 00Z through 12Z. Some wind gusts over 40 knots will occur from
some storms along with brief heavy rain. Local MVFR conditions will
be possible. Smoke will continue to impact visibility with local
MVFR conditions. A cold front will move into northern WY after 09Z
tonight with a wind shift to the north. On Wednesday showers and
some thunderstorms will occur over the west with gusty wind and
areas of moderate to heavy rain. Showers and storms will increase in
coverage after 20Z along and east of the divide. Areas of MVFR
conditions will occur in the west Wednesday, then local MVFR
conditions east of the divide after 20Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...

Red Flag Warnings remain in effect today across central and southern
portions, including zone 281. Southwest winds with gusts of 25 to 35
mph will be widespread across the forecast area this afternoon.
These winds, combined with near record high temperatures and RH
values between 10 and 15 percent, will lead to the critical fire
weather conditions. Isolated to widely scattered virga showers/dry
thunderstorms will move over western and central portions this
afternoon and evening. A cold front will move through northern
portions tonight, with northwest wind gusts of 40 to 45 mph
occurring mainly in zone 275. Northwest winds will impact northern
portions of 281 by sunrise Wednesday morning. Rainshowers/embedded
thunderstorms will occur over the west Wednesday morning, spreading
into central portions in the afternoon and become widespread
Wednesday night. Wetting rains are expected with this storm, with
the heaviest precipitation is expected in the Wind River Basin and
the surrounding areas. Temperatures will be much cooler as well
through Friday, with highs 15 to 30 degrees cooler Wednesday. There
remains the possibility for minor snow accumulations Wednesday night
into Thursday around 10kft.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for WYZ277>283-285-
287>289-300.

&&

SHORT TERM...LaVoie
LONG TERM...McDonald
AVIATION...AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 17, 2:32 AM MST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
332 AM MDT Tue Aug 17 2021

WYZ001>020-022>030-180945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
332 AM MDT Tue Aug 17 2021

...Red Flag Warning over central and southern portions from Noon
to 9 PM Today...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions over central and
southern areas; elevated fire weather conditions elsewhere.
Isolated to locally scattered thunderstorms over western and
northern portions. Strong winds will be the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Much cooler with scattered to numerous
showers and thunderstorms. Minor snow accumulations possible
above 10,500 feet Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 17, 3:35 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
435 PM MDT Tue Aug 17 2021

WYZ001-012-013-172315-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
435 PM MDT Tue Aug 17 2021

...A few thunderstorms will impact portions of west central Teton
County through 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a few thunderstorm over
or near Alta, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Brief heavy
         rain will also occur with these storms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could lead to breaking small tree limbs and
         would blow around unsecured objects.

This storm will remain over mainly rural areas of southwestern
Yellowstone National Park, northwestern Jackson Hole and
northwestern Teton and Gros Ventre Mountains. This includes the
following locations...Jackson Lake Lodge, Jenny Lake, Signal
Mountain Lodge, Lizard Creek Campground, Jackson Lake and Jenny Lake
Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 11105 4424 11104 4396 11043 4354 11089
      4364 11105
TIME...MOT...LOC 2233Z 215DEG 30KT 4376 11106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 17, 6:05 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
705 PM MDT Tue Aug 17 2021

WYZ024-026>030-180400-
Salt River and Wyoming Ranges-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
705 PM MDT Tue Aug 17 2021

...Showers and Thunderstorms with potential Strong Wind Gusts...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms will produce wind gusts from 35
  to 50 mph as they move through these areas. Brief heavy rain
  will occur.

* WHERE...Southwest Wyoming.

* WHEN...Through 10 PM.

* ADDITIONAL DETAILS...Strong wind gusts may occur well ahead of
  any rain or thunder, as well as during the thunderstorm. Move
  indoors when storms approach, and secure loose objects that may
  become flying debris.
Special weather statement, Aug 17, 6:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
756 PM MDT Tue Aug 17 2021

WYZ023-180400-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
756 PM MDT Tue Aug 17 2021

...Showers and Thunderstorms with potential Strong Wind Gusts...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms will produce wind gusts from 35
  to 50 mph as they move through the area. Brief heavy rain will
  occur.

* WHERE...Star Valley.

* WHEN...815 PM through 10 PM.

* ADDITIONAL DETAILS...Strong wind gusts may occur well ahead of
  any rain or thunder, as well as during the thunderstorm. Move
  indoors when storms approach, and secure loose objects that may
  become flying debris.

The radar

The Salt Lake City radar (KMTX), 169 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 17, 7:15 PM MST
Where
Lincoln County, Kemmerer Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.830, -110.570

A 59 mph wind gust was reported at Kemmerer Municipal Airport.

Hail, Teton

When
August 17, 8:41 PM MST to 8:45 PM MST
Where
Teton County, Jackson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.470, -110.730

The Teton County Emergency Manager reported penny-sized hail in Jackson.

High Wind, North Big Horn Basin

When
August 18, 12:35 AM MST to 12:55 AM MST
Where
North Big Horn Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A wind gust to 63 mph was measured at the North Big Horn County Airport near Cowley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971536, 971537, 971544.